Case report reveals asystole during videolaryngoscopy in a patient with difficult airway, highlighting critical complications.
Asystole during tracheal intubation using a direct laryngoscope has been reported, but there has been no report of asystole during tracheal intubation using a videolaryngoscope. We report a case of asystole during videolaryngoscopy in a 76-year-old woman with marked tracheal deviation caused by a large thyroid adenoma. General anesthesia was induced with remimazolam 6 mg/kg/h, fentanyl 0.1 mg, and remifentanil 0.25 μg/kg/min, under apneic oxygenation using high-flow nasal oxygenation. After administration of rocuronium 40 mg, a McGrath™ MAC videolaryngoscope provided an excellent glottic view. Immediately before tracheal tube insertion, sudden bradycardia progressed to asystole. Laryngoscopy was discontinued, and intravenous atropine 0.5 mg was administered, resulting in the return of spontaneous cardiac activity within 10 s without chest compressions. The patient’s vital signs remained stable after the event, and tracheal intubation was achieved without further complications. Anesthesiologists should remain vigilant for this rare but potentially life-threatening complication.
No takes yet. Share an insight, caveat, or question.
Osawa et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: